Type IV delayed-type hypersensitivity of the respiratory tract due to budesonide use: report of two cases and a literature review.

01 Jun 2010
Respiratory topics
  • Disease management
  • Diagnosis
Type of resource
Peer-reviewed article
Author(s)
Pitsios C, Stefanaki EC, Helbling A

 

Respiratory type-IV hypersensitivity reactions due to corticosteroids is a rare phenomenon. We describe two such cases. The first is a 37- year-old atopic woman who developed labial angioedema and nasal itching after the use of budesonide nasal spray. A month later, after the first puffs of a formoterol/budesonide spray prescribed for asthma, she noticed symptoms of tongue and oropharyngeal itching and redness with subsequent dysphagia, labial and tongue angioedema, and facial oedema. The second is a 15-year-old non-atopic woman who reported pruritic eruptions around the nostrils after using a budesonide nasal spray. A year later she presented with nasal pruritus with intense congestion and labial and facial oedema after using the same spray. Both patients were evaluated with patch-tests using the commercial T.R.U.E. test, a budesonide solution, and corticosteroid creams. Test evaluation was performed at 48 and 96 hours. In both patients, patch tests were positive to budesonide (++) on the second day. The first patient also had a positive (+) reaction to tixocortol-21-pivalate. All the other patch tests were negative. Clinicians should be aware that hypersensitivity reactions may occur during the use of nasal or inhaled corticosteroids.